Alert archive / Montana / Tornado Warnings in 2004
Tornado Warning 8, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Aug 23, 2004, 2:47 PM MDT for Garfield County, Montana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2004, 2:47 PM MDT (20:47 UTC)
- Expired
- Aug 23, 2004, 3:15 PM MDT
- In force
- 28 min
- Issued by
- NWS Glasgow, MT
- Area
- Counties, with a storm outline in the text
County Garfield County, MT
The radar
The Glasgow radar (KGGW), 45 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS55 KGGW 232047
TORGGW
MTC033-232115-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
247 PM MDT MON AUG 23 2004
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA
* UNTIL 315 PM MDT
* AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO 10 MILES SOUTHWEST OF HAXBY...OR ABOUT 30 MILES NORTHEAST
OF JORDAN...MOVING NORTHEAST AT 35 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
HAXBY AT 255 PM MDT
THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR THE AREA.
LAT...LON 4787 10638 4786 10629 4777 10629 4761 10659
4772 10671 4777 10673 4777 10668 4779 10666
4778 10662 4785 10652 4787 10654 4796 10638
$$
76What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Aug 23, 2:35 PM MDT, 12 minutes earlier.
Area forecast discussion, Aug 23, 2:35 PM MDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 235 PM MDT MON AUG 23 2004 .SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THROUGH WEDNESDAY... ONE STORM SYSTEM TO EXIT THE AREA THIS EVENING WITH DRIER WEATHER LATE TONIGHT THROUGH TUESDAY NIGHT. THE NEXT TROUGH DIGS INTO THE PACIFIC NORTHWEST WEDNESDAY FOR AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL AVERAGE A BIT BELOW NORMAL THROUGH THE MIDDLE OF THE WEEK. TONIGHT...A SURFACE LOW ACROSS EASTERN MONTANA EARLY THIS AFTERNOON WILL LIFT OUT OF THE AREA THIS EVENING. THE MID AND UPPER LEVEL TROUGHS WILL BE SLOWER TO LIFT OUT OF OUR NORTHERN ZONES TONIGHT. MOST OF THE SHOWERS AND STORMS WILL COME TO AN END THIS EVENING WITH ONLY ISOLATED SHOWERS LINGERING OVERNIGHT. ONE STRONG TO SEVERE THUNDERSTORM HAS MOVED ACROSS WESTERN GARFIELD COUNTY THIS AFTERNOON. POSSIBLE THAT ANY STORMS THIS EVENING ACROSS OUR SOUTHERN AND EASTERN ZONES COULD TURN SEVERE WITH LARGE HAIL BEING THE PRIMARY SEVERE THREAT. THERE IS ENOUGH SHEAR THAT AN ISOLATED TORNADO CAN NOT BE RULED OUT. HAVE INCLUDED THE MENTION OF POSSIBLE SEVERE FOR THIS EVENING ACROSS ALL BUT OUR NORTHWEST ZONES. EXPECT THE WIND TO PICK UP IN THE WAKE OF TODAYS SYSTEM. THE ETA HAS ABOUT 30-40KT WIND BETWEEN 700-850H WITH LAPSE RATES AROUND 7C/KM. THE BIG QUESTION WILL BE HOW MUCH OF THE STRONGER WIND CAN MIX TO THE SURFACE. THE STRONGEST COLD ADVECTION AND SUBSIDENCE SHIFTS OFF TO OUR EAST TONIGHT...AND THUS EXPECT THAT MOST OF THE STRONGER WIND WILL REMAIN ALOFT AND NOT REACH THE GROUND. TUESDAY...NORTHEAST MONTANA WILL BE IN BETWEEN WEATHER SYSTEMS AND IT LOOKS LIKE A MUCH DRIER DAY. AN UPPER TROUGH IN THE GULF OF ALASKA WILL DROP SOUTHEAST TO THE BRITISH COLUMBIA COAST. OUR UPPER FLOW WILL BACK JUST SLIGHTLY INTO THE WEST/SOUTHWEST WITH WEAK SURFACE RIDGING ACROSS THE AREA. LINGERED SOME ISOLATED SHOWERS ACROSS THE NORTHEAST CORNER DURING THE MORNING...BUT WITH A LACK OF ANY SHORTWAVES VISIBLE ON WATER VAPOR OR DEPICTED BY THE MODELS DROPPED THE POPS ACROSS THE REMAINDER OF THE CWA. TEMPERATURES TOMORROW WILL REMAIN A BIT BELOW AVERAGE...BUT WITH WITH CLOUDS THINNING OUT AND SOME SUNSHINE MOST AREAS SHOULD REBOUND BACK INTO THE 70S. TUE NIGHT...THE UPPER TROUGH BEGINS TO WORK INTO THE PACIFIC NORTHWEST WITH SOME SHORTWAVE ENERGY TO PUSH ACROSS THE NORTHERN ROCKIES. THE DEEPER MOISTURE REMAINS TO THE WEST OF THE AREA AND LOOKS LIKE IT SHOULD REMAIN DRY. CANT RULE OUT THAT A SHOWER WORKS INTO OUR WESTERN ZONES TOWARD MORNING...BUT FOR NOW WILL LEAVE IT DRY. WEDNESDAY...THE UPPER TROUGH CONTINUES TO DIG INTO THE PACIFIC NORTHWEST WITH SOUTHWEST FLOW ALOFT INTO EASTERN MONTANA. SHORTWAVE ENERGY WILL BE EJECTED AROUND THE BASE OF THE TROUGH AND INTO EASTERN MONTANA. EXPECT THAT SCATTERED SHOWERS AND THUNDERSTORMS WILL WORK FROM WEST TO EAST ACROSS THE AREA...BUT WITH A STRONG SURFACE LOW LACKING DO NOT ANTICIPATE THE COVERAGE OF THE SHOWERS TO BE AS GREAT AS THEY WERE TODAY. MADE A FEW TWEAKS TO THE POP GRIDS TO LOWER THE POPS A BIT DURING THE MORNING IN THE EAST. CLOUDS AND SHOWERS WILL KEEP TEMPERATURES ON THE COOL SIDE OF AVERAGE. CB .LONG TERM...WEDNESDAY NIGHT THRU MONDAY... MODELS RAN INTO POOR AGREEMENT WITH A TROUGH SWINGING THROUGH THE AREA EARLY IN THE PERIOD. THE GFS OPERATIONAL RUN WAS A BIT SLOW COMPARED TO ITS ENSEMBLE...WHILE THE ECMWF LOOKED TOO FAST. THE EXTENDED ETA SOLUTION AT 84 HR LOOKED GOOD WITH A SPEED IN BETWEEN THE TWO. GOING FORECAST WAS IN LINE WITH THIS SOLUTION AND THEREFORE WAS NOT TOUCHED TOO MUCH. DRY WEATHER LOOKS TO MOVE INTO THE AREA WHEN PRECIPITATION LEAVES ON FRIDAY WITH ZONAL FLOW BRINGING IN WEAK DISTURBANCES. A MORE SIGNIFICANT WEATHER SYSTEM LOOKS TO ARRIVE ABOUT NEXT TUESDAY. JAMBA && .KGGW WATCHES/WARNINGS/ADVISORIES...A TORNADO WATCH IS IN EFFECT UNTIL 8:00 PM MDT FOR SHERIDAN...ROOSEVELT...AND RICHLAND COUNTIES. &&
In the hours before
Local storm report, Aug 23, 2:11 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
211 PM MDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 7 SE BRUSETT 47.35N 107.16W
08/23/2004 0.88 INCH GARFIELD MT TRAINED SPOTTER
&&
TFJThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 12:56 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 64 min |
| Aug 23, 2:02 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 58 min |
| Aug 23, 2:41 PM MDT | Severe Thunderstorm Warning | GGW | Richland | 64 min |
| Aug 23, 3:36 PM MDT | Severe Thunderstorm Warning | GGW | Valley | 39 min |
| Aug 23, 3:53 PM MDT | Severe Thunderstorm Warning | GGW | Roosevelt | 67 min |
| Aug 23, 4:12 PM MDT | Tornado Warning | GGW | Roosevelt | 63 min |
Nearby
Tornado Warnings in Montana, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.